By Stephenie Overman
New American Heart Association (AHA) guidelines contain a long list of common medications that could worsen heart failure. That list includes green tea, grapefruit juice, licorice and some herbs.
The guidelines urge patients with heart failure not to take any of a group of painkillers known as non-steroidal anti-inflammatory drugs (NSAIDs), which includes ibuprofen, noted an article in the Daily Mail. The AHA also reminded doctors not to prescribe a wide range of medications for blood pressure, depression, arthritis and certain other conditions, which are already known to aggravate the heart.
Dr. Mariell Jessup, professor of medicine at the University of Pennsylvania and a member of the AHA, told the Daily Mail, “It’s very concerning that patients who have heart failure, if they take NSAIDS, it clearly aggravates sodium and fluid retention. If the patient holds on to more salt and water, then it’s more work for the heart and will aggravate the heart failure condition.”
When asked about green tea and licorice, she said: “The most important thing is that heart failure patients monitor themselves every morning. We ask them to weigh themselves every day and be aware that food and other substances can cause them to hold on to salt and water.”
Tony Fox, professor of pharmaceutical medicine at King’s College London, told The Guardian that the AHA’s warnings about herbal products were especially important. “With rare exceptions, we know little about the toxicity of these unregulated products, and there is next to no evidence for any benefit, either.”
Ephedra, in particular, is a well-known poison in patients both with and without heart disease because of its effects on blood pressure, he said.
“Goldenseal, St John’s wort and other herbal materials interfere with the patient’s enzymes that handle other drugs. This can cause an overdose even though the patient is still correctly taking exactly the same number of tablets as was prescribed. Just because it is herbal does not automatically mean it is safe.”